Allergic to Penicillin?

Nicole - posted on 04/21/2010 ( 23 moms have responded )

10

44

0

My daughter was treated with Ammoxicillian on Friday for an ear infection and started a rash later that night, that became full blown on Sunday, early afternoon (first dose Friday night, last dose Sunday morning). We changed meds and the rash cleared up Tuesday night. Late this morning, the rash started again. One nurse said it's probably the allergy to the meds, another nurse says it's an allergy to something else. The only thing in common between last night and Saturday night is sour cream, although my daughter can tolerate other dairy products. Any thoughts???

MOST HELPFUL POSTS

Nicole - posted on 04/22/2010

10

44

0

Thanks, Moms! I'm really leaning to the meds being the culprit of this rash. I belive it is genetic and two family members are allergic to it, too (one deathly allergic). I'm going to stay on top of it. Since she there is no respitory distress, I'm going to keep treating with Benadryl until it clears.

This conversation has been closed to further comments

23 Comments

View replies by

Jennifer - posted on 04/22/2010

2

13

0

All three of my children have had this reaction with Amoxil as well, we no longer take the meds with side effects. For the past ten years, we have used Therapeutic Grade Essential oils instead with fabulous results! www.laessentialoils.com

Diane - posted on 04/22/2010

1

0

0

My son also went throught the penicillin rash reaction but it was 10 days after taking it - which happens. So the 2nd medication possibly helped clear it up but ultimately the penicillin could still be the sourse of both rashes.

Heidi - posted on 04/22/2010

7

13

0

My daughter had amoxicillan for ear infections when she was young and then once in Kindergarten it suddenly caused a rash that kinda looked like chicken pox. The Dr. said that it isn't unusual for a child to become allergic to amoxicillan like that. So now she gets non-penicillan meds and has no problem.

Diana - posted on 04/22/2010

1

23

0

I also have always gotten a severe rash with Amoxicillan.....and was told when it is that bad that the next time can be anaphilaxic shock - so make sure she NEVER takes that again. I'd make sure that is notated in her medical records so she does not get it again.

Hanife - posted on 04/22/2010

15

10

0

Hi there,
First of all i am so sorry to hear that your daughter had a reaction.Both my children have very sensitive bodies.Food allergies can be severe, my son has a nut allergy which was discovered by mistake,my daughter has intolerances to food. Be very careful my advice to you would be to make a urgent appointment to see the doctor, and avoid the sour cream and medication, as i know from experience from my children that certain foods or medications acts like a foreign body and the bodys histamines start to get overloaded which results in rashes, urticaria, spots, breathing problems, lethargy, feeling faint.
good luck

Diana - posted on 04/22/2010

2

7

0

There are so many different antibiotic options out there to turn to, so why chance another reaction with Amoxil? I would just consider her allergic and go from there.

Anthea - posted on 04/22/2010

1

7

0

My daughter seems to be outgrowing her allergies as she gets older which the doctor believed she would. However when she she's been sick, her immune system kicks into overdrive and starts fighting the normal things in her life (dairy, cats, dogs etc) and she ends up covered in a rash.(A few friends have reported the same, some with rash, some with tummy upsets)The doctor will know if it's an allergic reaction that can one day turn into anaphylaxis (urticaria type swelling rash) or one that becomes more like eczema from repeated exposure.The latter itches but rarely turns into anything sinister.
Good Luck figuring it out, but if it's related to a hypersensitivity because off illness you'll soon recognize the triggers and avoid them during and just after illness.

Helen - posted on 04/22/2010

1

38

0

I am allergic to both penacillin and zpack - I had an anaphalactic shock 3 years ago - I am lucky to be here!! Please don't take any chances, take your daughter to an allergy clinic asap. That way you will know what you are dealing with.

Jessie - posted on 04/21/2010

722

60

54

Talk to your doctor and not the nurse or consult a different doctor. I am allergic to penicillians and can take zpacks just fine but then again everyone is different. hope you figure it out for your little one!

Edda - posted on 04/21/2010

1

11

0

My Daughter as a teen was on Amoxil.She was on it for 3 days,it seemed not to help with her respiratory infection.The fever was still up there and even climbed higher.Abou the 4 th morning,she had a rash from the top of her head to the bottom of her feet and shortly after she began breathing difficulties to a point,that she was hospitalized.By then she had pneumonia and we were told not ever to allow her to have any penicillin or penicillin related medication again.She was never again treated with those meds.Be very careful with this.In your case it really sounds like something else is the culprit,but I would consult a Doc.

[deleted account]

My daughter had a reaction to ammoxicillian and it was a rash. She takes sulphur based antibiotics or a zpack if she needs meds now without problems.

Charity - posted on 04/21/2010

6

23

0

We had something similar happen. When she broke out in the rash we stopped the amoxicillin until the rash cleared. Then we started it again, and the rash came back. That's how we knew it was the amoxicillin. If you want to test the Sour Cream I would stop giving it to her until she is off the meds and then try it again. If she breaks out in a rash, stop giving it to her and let the rash clear. Try the sour cream again a few days later after the rash has cleared and if she breaks out again she is allergic to sour cream. That is what our pediatrician had us do.

Katherine - posted on 04/21/2010

65,420

232

4894

OMG, I am allergic to penicillin, and THAT is what happens to me. Rash on my chest, itchy throat, then I have to take my epipen. Who the heck are they kidding? Does the rash look blistery?

Alexandria - posted on 04/21/2010

34

10

5

my daughter is severly allergic to penicillin.. they had put her on it for a month becuase the ear infection wouldnt go away. And then had a bad allergic reaction and broke out in hives and blood spots under the skin.. also filled up with fluid it was bad. Any way it took about a week and a half for the hives to go away and her skin to heal and turn back to the normal color.. however she never cleard up and then had it come back... it gradually got better throught out the week and a half. I would maybe take her to see an allergist.. they could test her for allergies.

Nicole - posted on 04/21/2010

10

44

0

That's what makes me think it's not the sour cream, Amy. She loves cheese and has eaten it (without a reaction) in the past. She doesn't like milk, but when she gets it, not reaction...same with cottage cheese. I've been racking my brain, but can't determine what else it could be.



I gave her a full dose of Benadryl before bed, so if the rash is cleared up in the morning, I guess I'll start my own testing. The thing that really sticks in my mind is the fact that I'm semi-allergic to Penicillin and my grandmother was deathly allergic to it. The nurse that thought it was still from the penicillin said that medicine allergies in babies don't clear up as fast as Ellen's did, so it was likely that her body was still dealing with it. When the ARNP presribed the ammoxicllin, I did tell her about family history and she said it's not genetic.



It's hard to be the Mom!! :) Thanks for the advice!!

Iridescent - posted on 04/21/2010

4,519

272

1078

We've been working on testing foods for a few months now with one of our kids. We did it this way (eliminate what we think it is based on reactions in the past, then add it back with "safe" foods to check). We actually did get all his allergies right - he had official testing done today, and the two we suspected (milk and tomatoes) were right on in addition to sensitivity to soy and citrus (again, suspected but unclear on those).

If the reaction right now is a simple rash (although uncomfortable) it's the safest and easiest route to go. You could also try other dairy products depending on her age as they should get the same reaction if it's the cause (don't unless she's at least 1 though). And make certain you have Benadryl on hand to calm the reaction once it starts, always, when testing allergies.

Nicole - posted on 04/21/2010

10

44

0

@ Jessica - she was changed to a liquid form of the Zpack (I'm allergic to a form of Penicillin and that works for me with no problems).



@ Amy - I thought of that. Thankfully her reaction to the culprit is only a rash, so that may be the best route to go. I didn't know if that would be hard on her little body to test the sour cream, if it is in fact the allergy.

Iridescent - posted on 04/21/2010

4,519

272

1078

Test the sour cream again, and have Benadryl on hand. If it happens again, you'll know it was the cause. If not, make certain an allergy to Penicillin family medications is noted on her file.

Jessica - posted on 04/21/2010

88

12

14

what is the new medication that the md put her on? it could be she is allergic to both medications.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms